Hail, Polk
- When
- May 28, 2:52 PM CST
- Where
- Polk County, 0.69 mi S of Gentilly
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 47.790, -96.450
By the afternoon of the 28th, a weak surface low was located over northeast North Dakota with a warm front extending out to the east. Temperatures rose into the mid to upper 70s with dew points in the low 60s.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By the afternoon of the 28th, a weak surface low was located over northeast North Dakota with a warm front extending out to the east. Temperatures rose into the mid to upper 70s with dew points in the low 60s. Showers and thunderstorms flared up along the Red River Valley into northwest Minnesota, producing large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 28, 1:46 PM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 246 PM CDT THU MAY 28 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 245 PM CDT THU MAY 28 2015 PRIMARY CONCERNS WILL BE THUNDERSTORM POTENTIAL THIS EVENING THEN TEMPERATURES AND FROST POTENTIAL SATURDAY MORNING. MODELS IN REASONABLE AGREEMENT AND WILL USE BLEND FOR FORECAST. SURFACE LOW OVER S CENTRAL MB WITH ASSOCIATED WARM FRONT FROM THE LOW ACROSS FAR NORTHERN MINNESOTA. A COLD FRONT EXTENDS FROM THE LOW THROUGH N CENTRAL TO SW ND. THE COLD FRONT WILL GRADUALLY SWING THROUGH THE FORECAST AREA TONIGHT. TWO AREAS OF CONCERN FOR TSRA DEVELOPMENT. FIRST AREA IS ALONG MN/CANADIAN BORDER AREA VCNTY WARM FRONT. THIS AREA IN ZONE OF STRONGEST SHEAR HOWEVER WEAKEST INSTABILITY AND CAPE WITH LACK OF HEATING. FEEL MAIN AREA WILL BE ALONG APPROACHING COLD FRONT ROUGHLY BISECTING THE FA FROM NE-SW BY THIS EVENING. SOUTH HALF OF THIS AREA ABLE TO HEAT OUT WITH SUFFICIENT INSTABILITY AND CAPE. THIS AREA HOWEVER IN ZONE OF LOWER SHEAR AND FROM WATER VAPOR TOUGH TO PICK OUT A WAVE TO ASSIST IN VERTICAL MOTION. CANNOT RULE OUT A SEVERE STORM HOWEVER WITH LOW SHEAR MAY BE PULSEY. FRONT LAGS ACROSS THE FAR SE TOWARDS MORNING SO MILDEST OVERNIGHT LOWS IN THIS AREA WITH COOLER TEMPERATURE TO THE NW. IMPRESSIVE COLD ADVECTION CONTINUES TOMORROW. SHOWERS AND POSSIBLE THUNDER WILL BE CONFINED TO THE FAR SE MAINLY DURING THE MORNING. WE SHOULD SEE INCREASING SOLAR DURING THE DAY HOWEVER NOT EXPECTING A GREAT DEAL OF TEMPERATURE RECOVERY WITH HIGH TEMPERATURES WELL BLO AVERAGE. WILL ALSO BE WINDY. SURFACE HIGH PRESSURE BUILDS IN FRIDAY NIGHT. THE FAR NW WILL BE UNDER COOLEST AIR AND LIGHTEST WINDS SO WILL HAVE TO TAKE A GOOD LOOK AT FROST POTENTIAL ALTHOUGH SHOULD BE SHORT LIVED. REMAINDER OF THE FA WILL BE QUITE COOL. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 245 PM CDT THU MAY 28 2015 SKC...RELATIVELY LIGHT WINDS BUT COOL TEMPERATURES IN STORE FOR SATURDAY. MAXIMUM TEMPERATURES WILL BE AROUND 10-15 DEGREE BELOW AVERAGE MOST AREAS. WEAK RETURN FLOW/WARM ADVECTION SATURDAY NIGHT SHOULD LIMIT ANY FROST POTENTIAL. WEAK WAVE APPROACHES THE AREA SUNDAY SO MAINTAIN CHANCE POPS. TEMPERATURES WILL CONTINUE ON THE COOL SIDE. SUNDAY NIGHT THROUGH THURSDAY...MODELS ARE IN PRETTY GOOD AGREEMENT ON THE OVERALL PATTERN...WITH UPPER RIDGING BUILDING OVER THE NORTHERN PLAINS FOR MONDAY AND THEN MOVING OFF TO THE EAST AS SOUTHWESTERLY FLOW ALOFT SETS UP LATER IN THE WEEK. VARIOUS SHORTWAVES MOVING THROUGH WILL BRING A PRETTY GOOD CHANCE FOR THUNDERSTORMS MONDAY NIGHT/TUESDAY. ADDITIONAL WEAK SHORTWAVES MOVING THROUGH WILL CONTINUE THE CHANCES INTO WEDNESDAY AND THURSDAY ALTHOUGH TIMING AND PLACEMENT ARE LESS CERTAIN. WILL KEEP FAIRLY HIGH BLENDED POPS GOING. TEMPERATURES WILL BE FAIRLY CLOSE TO SEASONAL AVERAGES ON MONDAY BUT WILL WARM UP TO ABOVE AVERAGE FOR LATER IN THE WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1230 PM CDT THU MAY 28 2015 VFR CONDITIONS WILL CONTINUE... BUT SCATTERED SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO REDEVELOP DURING THE 20 TO 23Z TIME FRAME. KEPT MENTION AS VCTS AS IT IS UNCERTAIN IF A STORM WILL IMPACT INDIVIDUAL TAF SITES AT THIS TIME. WINDS WILL SHIFT AROUND TO THE SOUTHWEST AS LOW PRESSURE MOVES INTO THE AREA. THINK THERE WILL BE A BRIEF BREAK IN PRECIP ACTIVITY THIS EVENING AS THE FIRST ROUND OF THUNDERSTORMS MOVES IN AND THE NEXT ARRIVES WITH THE MAIN COLD FRONT LATER TONIGHT. HAVE THE FRONTAL BOUNDARY COMING THROUGH DURING THE 04 TO 09Z TIME WITH WINDS SHIFTING TO THE NORTH AND SOME SHOWER ACTIVITY. SOME MVFR CIGS ARE POSSIBLE BEHIND THE COLD FRONT LATER IN THE PERIOD WITH GUSTY NORTH WINDS OVER 25 KTS. KEPT CIGS IN THE 2500- 3500 FT RANGE FOR TOMORROW MORNING BUT WILL HAVE TO WATCH IF ANYTHING LOWER FORMS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...VOELKER LONG TERM...JR/VOELKER AVIATION...JR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 725 AM CDT THU MAY 28 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291230- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 725 AM CDT THU MAY 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF ISOLATED SEVERE STORMS MID TO LATE AFTERNOON AHEAD OF A COLD FRONT DROPPING SOUTHEAST. THE BEST CHANCE AREA IS FROM HALLOCK THROUGH GRAND FORKS AND FARGO TO LISBON FOR DEVELOPMENT BETWEEN 3 AND 5 PM. THE THUNDERSTORMS WILL THEN MOVE SOUTHEAST. COVERAGE OF ANY SEVERE WEATHER WILL BE ISOLATED. THE MAIN RISK IS LARGE HAIL AND WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TEMPERATURES AROUND DAWN SATURDAY WILL BE IN THE 30S WITH A RISK OF FROST IN NORTHEASTERN NORTH DAKOTA AND THE NORTHWESTERN MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
228 PM CDT THU MAY 28 2015
NDZ038-282030-
BARNES ND-
228 PM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR BARNES COUNTY UNTIL 330 PM CDT...
AT 227 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SPIRITWOOD TO 6 MILES
NORTHEAST OF YPSILANTI TO MONTPELIER...AND MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
URBANA AROUND 245 PM CDT.
ECKELSON AROUND 255 PM CDT.
SANBORN AROUND 310 PM CDT.
ROGERS AROUND 315 PM CDT.
VALLEY CITY...LITCHVILLE...HASTINGS AND BALD HILL DAM AROUND 330 PM
CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4663 9843 4698 9844 4698 9847 4707 9847
4713 9778 4682 9783 4665 9783
TIME...MOT...LOC 1927Z 271DEG 17KT 4699 9853 4687 9850 4670 9861
JRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
313 PM CDT THU MAY 28 2015
MNZ001-014-015-282115-
WEST POLK MN-EAST POLK MN-RED LAKE MN-
313 PM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RED LAKE AND SOUTHEASTERN
POLK COUNTIES UNTIL 415 PM CDT...
AT 313 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELTRAMI...OR 36 MILES SOUTHEAST OF GRAND FORKS...MOVING NORTHEAST AT
30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
MELVIN AROUND 320 PM CDT.
MAPLE BAY AROUND 335 PM CDT.
DUGDALE AROUND 340 PM CDT.
MENTOR...MARCOUX AND PERAULT AROUND 345 PM CDT.
TERREBONNE AROUND 400 PM CDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4770 9578 4750 9641 4760 9658 4796 9621
4796 9616
TIME...MOT...LOC 2013Z 226DEG 25KT 4759 9646
JRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
324 PM CDT THU MAY 28 2015
NDZ029-282130-
STEELE ND-
324 PM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEELE COUNTY UNTIL 430
PM CDT...
AT 323 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF COOPERSTOWN...OR 31 MILES NORTH OF VALLEY CITY...
MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
BLABON AROUND 340 PM CDT.
FINLEY AROUND 350 PM CDT.
SHERBROOKE AROUND 355 PM CDT.
GOLDEN LAKE AROUND 415 PM CDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4751 9799 4767 9784 4767 9781 4756 9747
4748 9748 4726 9791 4729 9796 4732 9796
4733 9799
TIME...MOT...LOC 2023Z 222DEG 19KT 4738 9794
JRThe Fargo/Grand Forks radar (KMVX), 72 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
4 hail, 1 strong wind, 1 thunderstorm wind. Local standard time, as filed.
The hail was accompanied by very heavy rain and strong winds. Several large branches and tree limbs were broken down in a farmyard.
Strong thunderstorm outflow produced a broad area of blowing dust and one or more brief gustnadoes along the outflow boundary.
Drifts of pea size hail were also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568868, 568869, 571046, 568873, 568871, 568870.